Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 261, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2023, 6:23 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2023, 6:23 PM MDT (00:23 UTC)
- Expired
- Jul 30, 2023, 7:15 PM MDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Garden County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 171 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:35 PM MDT | HAIL 1.25 | 6 N Antioch, NE | Public reports 30+ mins of hail, pea to quarter sized with a few stones measured at half dollar sized. |
| Jul 30, 6:40 PM MDT | HAIL 3 | 1 Wnw Antioch, NE | Spotter reports 3 inch hail near Antioch via SpotterNetwork, time estimate based on radar and location given. |
| Jul 30, 6:45 PM MDT | HAIL 4 | 3 Wnw Antioch, NE | Storm chaser reports 4 inch hail west of Antioch on Highway 2, time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3462 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 16.6
The text
As transmitted.
770
WUUS53 KLBF 310023
SVRLBF
NEC069-161-310115-
/O.NEW.KLBF.SV.W.0261.230731T0023Z-230731T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
623 PM MDT Sun Jul 30 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Garden County in the Panhandle of Nebraska...
Southwestern Sheridan County in the Panhandle of Nebraska...
* Until 715 PM MDT.
* At 623 PM MDT, a severe thunderstorm was located over Antioch, or
13 miles east of Alliance, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Antioch, Miles Lake, Wickson Lake, Tralnor Lake and Herman Lake.
This includes Highway 2 between mile markers 96 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 10270 4217 10252 4189 10238 4185 10268
4200 10268 4201 10270 4209 10270 4210 10271
TIME...MOT...LOC 0023Z 355DEG 9KT 4208 10261
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Taylor1 follow-up statement
673
WWUS53 KLBF 310032
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
632 PM MDT Sun Jul 30 2023
NEC069-161-310115-
/O.CON.KLBF.SV.W.0261.000000T0000Z-230731T0115Z/
Garden NE-Sheridan NE-
632 PM MDT Sun Jul 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN GARDEN AND SOUTHWESTERN SHERIDAN COUNTIES...
At 632 PM MDT, a severe thunderstorm was located over Antioch, or 14
miles east of Alliance, moving south at 10 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Antioch, Miles Lake, Wickson Lake, Tralnor Lake and Herman Lake.
This includes Highway 2 between mile markers 96 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 10270 4217 10252 4189 10238 4185 10268
4200 10268 4201 10270 4209 10270 4210 10271
TIME...MOT...LOC 0032Z 355DEG 9KT 4206 10261
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:43 PM MDT, 40 minutes earlier.
Area forecast discussion, Jul 30, 5:43 PM MDT, 40 minutes before
Area Forecast Discussion National Weather Service North Platte NE 643 PM CDT Sun Jul 30 2023 ...00Z AVIATION FORECAST... .SYNOPSIS... Issued at 252 PM CDT Sun Jul 30 2023 Key Messages: - Thunderstorms with large hail and damaging winds possible through tonight. - Hot on Monday, then trending cooler with temperatures well below normal heading int o next weekend. - Daily chances for showers and thunderstorms through next week. && .SHORT TERM...(This evening through Monday night) Issued at 252 PM CDT Sun Jul 30 2023 Another afternoon with unstable air across central and western Nebraska topped a stout cap keeping any convective development in check. Expect this will remain the case for the remainder of the afternoon, though will have to keep a close eye on orographically forced storms currently developing over the Black Hills. If these storms remained anchored to the terrain they will not pose an threat to northwestern Nebraska, but if they propagate downstream in to the axis of moderate instability they could bring a severe threat to the region by late this afternoon. The latest meso guidance is not keen to storms charge off the terrain so perhaps the more likely scenario will keep deep convection out of Nebraska through late this afternoon. However this will change quickly as the sun goes down and convection developing along the front range of the Rockies moves eastward across the panhandle. Expect storms will move into the eastern panhandle and sandhills around 7PM MDT. Given the instability and steep low level lapse rates with DCAPE values at or above 1500J/kg expect these storms will pose a threat for both damaging winds and large hail. As time goes on, a low level jet will start to nose into Nebraska from the south and develop sufficient mid level FGEN and isentropic lift to drive upscale development of elevated convection through the overnight hours with 0- 6km bulk shear around 40kts most likely organizing storm clusters into an MCS. Given the expected pool of instability aloft expect the threat for large hail and damaging winds will continue through the overnight hours until convection pulls off to the east toward daybreak. A bubble high should keep central and western Nebraska dry on Monday with another round of showers and thunderstorms possible later Monday night. Temperatures will be warm to hot on Monday with highs ranging from the middle and upper 80s near the SD border to the lower and middle 90s along and south of Interstate 80. .LONG TERM...(Tuesday through Sunday) Issued at 252 PM CDT Sun Jul 30 2023 Ensembles indicate the upper ridge with the along the Rockies will be challenged by what looks to be a developing split flow resulting in a low amplitude quasi-zonal regime across the western US as we head into next weekend. This will allow some monsoon moisture from the southwest to work into the region with NAEFS precipitable water values heading above the 90th percentile through midweek. Combined with a steady stream of short wave energy spilling over the flattening ridge expect a daily chance for showers and thunderstorms, with the possibility of locally heavy rainfall increasing through Thursday. As for temperatures We will start off the week with seasonable warmth, but more towards hot along and south of Interstate 80. However with the ridge axis deamplifying we get away from the heat for a bit and trend toward below normal conditions through the end of next week. Next weekend looks to feature highs only in the 70s for a good portion of central and western Nebraska, a solid 10 degrees below normal. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 629 PM CDT Sun Jul 30 2023 Thunderstorms will be the primary aviation weather concern this forecast period. Scattered thunderstorms currently developing across the higher terrain to the west will continue to move eastward into the Panhandle and the Sandhills in the next few hours. Current expectations are that these thunderstorms will cluster together, tracking across western and north central Nebraska well into the overnight period. Large hail and strong, erratic winds are possible with these storms. Included a TEMPO at both KLBF and KVTN terminal for the more likely time of direct impacts to terminals. Will rely heavily on radar and satellite trends for later TAFs and amendments. Though some lingering showers and embedded thunderstorms are possible across the area Monday morning, the bulk of the activity should be out of the area by 12Z Monday. Thereafter, VFR conditions are expected to return for the day on Monday with southeasterly winds at 10kts or less. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MBS SHORT TERM...MBS LONG TERM...MBS AVIATION...Viken
Hazardous weather outlook, Jul 30, 1:47 PM MDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 247 PM CDT Sun Jul 30 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-312000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 247 PM CDT Sun Jul 30 2023 /147 PM MDT Sun Jul 30 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible late this afternoon and more likely this evening across western Nebraska. The storms will spread east into the overnight across the Sandhills into north central and central Nebraska. The main hazards will be strong winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Near daily thunderstorm chances continue into next week. Severe potential is unclear at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed across mainly northwest Nebraska this evening. Taylor
In the hours before
Special weather statement, Jul 30, 5:44 PM MDT, 39 minutes before
Special Weather Statement National Weather Service North Platte NE 544 PM MDT Sun Jul 30 2023 NEZ004-022-023-094-310030- Sheridan NE-Grant NE-Western Cherry NE-Garden NE- 544 PM MDT Sun Jul 30 2023 ...A strong thunderstorm will impact portions of southwestern Cherry, northwestern Grant, northeastern Garden and southeastern Sheridan Counties through 630 PM MDT... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near Ellsworth, or 34 miles east of Alliance. This storm was nearly stationary. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Ellsworth, Finnegan Lake, Bingham, Kincaid Lake, Kennedy Lake and Wild Horse Flats. This includes Highway 2 between mile markers 117 and 133. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until midnight MDT for the Panhandle of, north central and west central Nebraska. && LAT...LON 4199 10235 4215 10224 4209 10195 4185 10211 TIME...MOT...LOC 2344Z 296DEG 4KT 4204 10221 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Taylor
Special weather statement, Jul 30, 5:58 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
558 PM MDT Sun Jul 30 2023
NEZ004-022-310045-
Sheridan NE-Garden NE-
558 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 645 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 12 miles east of Alliance. This storm was nearly
stationary.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Antioch, Snow Lake, Wickson Lake, Krause Lake and Lakeside.
This includes the following highways...
Highway 250 between mile markers 2 and 3.
Highway 2 between mile markers 96 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4224 10256 4208 10239 4197 10268 4200 10268
4201 10270 4209 10270 4210 10274 4217 10274
TIME...MOT...LOC 2358Z 333DEG 2KT 4214 10263
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:45 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 45 min |
| Jul 30, 7:15 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 45 min |
| Jul 30, 7:30 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| Jul 30, 8:09 PM MDT | Special Weather Statement | LBF | Sheridan | 36 min |
| Jul 30, 8:14 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 46 min |
| Jul 30, 8:20 PM MDT | Special Weather Statement | LBF | Sheridan | 40 min |
| Jul 30, 8:28 PM MDT | Special Weather Statement | LBF | Garden | 17 min |
| Jul 30, 8:46 PM MDT | Special Weather Statement | LBF | Garden | 44 min |
| Jul 30, 8:58 PM MDT | Special Weather Statement | LBF | Sheridan | 62 min |
| Jul 30, 8:59 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 35 min |
| Jul 30, 9:32 PM MDT | Special Weather Statement | LBF | Garden | 58 min |
| Jul 30, 9:35 PM MDT | Special Weather Statement | LBF | Cherry | 25 min |
| Jul 30, 9:43 PM MDT | Areal Flood Advisory | LBF | Cherry, Sheridan | 3 hr |
| Jul 30, 9:43 PM MDT | Areal Flood Advisory | LBF | Cherry | 3 hr |
| Jul 30, 10:00 PM MDT | Special Weather Statement | LBF | Cherry | 60 min |
| Jul 30, 10:28 PM MDT | Special Weather Statement | LBF | Garden | 47 min |
| Jul 30, 10:36 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Jul 30, 11:13 PM MDT | Special Weather Statement | LBF | Arthur, Hooker, McPherson | 32 min |
| Jul 30, 11:15 PM MDT | Special Weather Statement | LBF | Cherry | 45 min |
| Jul 30, 11:26 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 34 min |
| Jul 31, 12:09 AM MDT | Special Weather Statement | LBF | Lincoln | 36 min |
| Jul 31, 12:20 AM MDT | Special Weather Statement | LBF | Grant | 40 min |
| Jul 31, 2:03 AM MDT | Special Weather Statement | LBF | Garden | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.